Alabama, 2019

Damaging Wind in Alabama, August 1, 2019

August 1, 2019 · NWS HUN · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed during the afternoon hours. One of the thunderstorms knocked multiple trees and power lines down near Hollywood in Jackson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms developed during the afternoon hours. One of the thunderstorms knocked multiple trees and power lines down near Hollywood in Jackson County. One of the trees fell onto a vehicle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 1, 1:43 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 1, 1:43 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
243 PM CDT Thu Aug 1 2019

.NEAR TERM...(Tonight)
Issued at 243 PM CDT Thu Aug 1 2019

Showers and thunderstorms continue to develop along a weak frontal
boundary draped from the Mid Atlantic, west-southwestward through TN
and into the Lower Mississippi Valley. The boundary lifted a bit
further north than previously thought, allowing more convection to
develop over our northwestern counties. As temps continue to rise and
more outflow boundaries develop, expected for coverage to increase
across our eastern areas through the remainder of the afternoon.
Given the instability in place, some storms may become strong and
produce gusty winds, along with locally heavy rainfall.

Thunderstorm activity should diminish around sunset, as we lose our
daytime heating and instability wanes. This will leave mostly quiet
conditions during the overnight hours. Skies will clear and winds
will become light, allowing temps to fall into the lower 70s. Given
dewpoints currently in the upper 60s to lower 70s, our dewpoint
depressions may drop into the 0 to 2 degree range during the predawn
hours on Friday. This would set the stage for patchy fog to develop,
however confidence is low given the trends the past couple of
mornings.

.SHORT TERM...(Friday through Saturday)
Issued at 243 PM CDT Thu Aug 1 2019

An upper trough will remain over the eastern CONUS, with a ridge of
high pressure building into the Plains. This will keep weak mid and
upper level flow over the TN Valley. Meanwhile, the weak surface
boundary will remain in the vicinity of the TN Valley through the
short term period. This will leave the potential for scattered
showers and thunderstorms each day. With the weak synoptic forcing
associated with the boundary, convective initiation will be
contingent on diurnal heating and how quickly we reach our convective
temperatures. Thus, the greatest chances will be during the
afternoon and early evening hours. With little shear in place, storms
will be unorganized but a few strong storms are possible.
Temperatures will be seasonal for this time of year, with highs in
the upper 80s to lower 90s and lows in the upper 60s to lower 70s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 243 PM CDT Thu Aug 1 2019

The mid/upper trough will amplify on Sunday, before flattening during
the early part of the next work week. At the surface, the boundary
will remain over the area through at least Monday, before it begins
to drop further south. With the enhanced lift aloft, a greater
coverage of showers and thunderstorms is expected on Sunday, with a
lesser chance of storms on Monday. As has been the case, these will
be unorganized storms, but given the potential for ample instability,
a few strong storms are possible. The boundary will finally be clear
of the area on Tuesday, bringing an end to our rain chances by the
middle of next week. Again, temps will be seasonal next week, with
highs in the upper 80s to lower 90s and lows in the upper 60s to
lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 AM CDT Thu Aug 1 2019

Thunderstorms are beginning to develop over northern Alabama and
will increase in coverage over the next couple of hours. Although
there is a lower confidence on exact timing, there is enough
confidence to include a TEMPO group for TSRA at both the KMSL and
KHSV terminals this afternoon. Any thunderstorms that do pass through
the terminal will produce gusty winds and heavy rainfall. Most of
the activity will end by 00Z, but there may be a few lingering
thunderstorms this evening. With a greater coverage of rain today,
fog may be more prevalent Friday morning. However, will leave lower
visibilities out of the TAF for this issuance given the uncertainty.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...73
LONG TERM...73
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 1, 1:51 PM CST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
251 PM CDT Thu Aug 1 2019

ALZ001>010-016-TNZ076-096-097-021100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
251 PM CDT Thu Aug 1 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms are possible into the evening
hours, as a weak frontal boundary remains stalled in the vicinity of
the outlook area. Brief gusty winds, small hail, and heavy downpours
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered storms remain possible each day through the
outlook period, especially during the afternoon and early evening
hours. The stronger storms will again be capable of brief heavy
downpours, small hail, and gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 1, 1:31 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
231 PM CDT Thu Aug 1 2019

ALZ003-012015-
Franklin AL-
231 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FRANKLIN COUNTY UNTIL 315
PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belgreen, or 11 miles east of Red Bay, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Bay, Belgreen, Vina, Pleasant Site, Pogo, Cedar Creek Reservoir,
Atwood, Dempsey, Duketon and Little Bear Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3434 8782 3435 8815 3458 8812 3457 8776
TIME...MOT...LOC 1930Z 236DEG 18KT 3447 8794

30
Special weather statement, Aug 1, 2:57 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
357 PM CDT Thu Aug 1 2019

ALZ009-010-012130-
DeKalb AL-Jackson AL-
357 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in teh advisory area. The strongest cell was located
near Henagar, or 11 miles north of Rainsville. All storms were
drifting southeastward around 5 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include... Rainsville, Henagar, Sylvania,
Ider, Pisgah and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3464 8593 3480 8572 3467 8558 3451 8580
TIME...MOT...LOC 2056Z 318DEG 5KT 3465 8579

70/DD
Special weather statement, Aug 1, 3:27 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
427 PM CDT Thu Aug 1 2019

ALZ005-012200-
Limestone AL-
427 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIMESTONE COUNTY
UNTIL 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms in the advisory area. The strongest cell was located
11 miles northwest of Athens, with another storm of similar strength
located 3 miles south of Elkmont. Both storms were nearly stationary.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Athens, Elkmont, Leggtown, Cartwright, Cairo and Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3493 8689 3478 8697 3486 8722 3488 8722
      3500 8714
TIME...MOT...LOC 2125Z 026DEG 4KT 3493 8710

70/DD
Special weather statement, Aug 1, 3:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
430 PM CDT Thu Aug 1 2019

ALZ009-010-012200-
DeKalb AL-Jackson AL-
430 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ider, or 15 miles south of Bridgeport. This storm was nearly
stationary.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Henagar, Ider and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3477 8558 3463 8565 3469 8583 3483 8576
TIME...MOT...LOC 2129Z 113DEG 3KT 3472 8571

70/DD
Special weather statement, Aug 1, 3:58 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
458 PM CDT Thu Aug 1 2019

ALZ001-005-012230-
Lauderdale AL-Limestone AL-
458 PM CDT Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Rogersville, or 14 miles northwest of Athens,
moving south at 10 mph.

Wind gusts of 30 to 40 mph will be possible with this storm.

Locations impacted include...
Rogersville, Anderson, Lester, Good Springs, Coxey, Oliver, Cairo and
Mt Rozell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8708 3479 8711 3481 8732 3500 8727
TIME...MOT...LOC 2157Z 009DEG 7KT 3491 8718

70/DD

The radar

The Northeast Alabama radar (KHTX), 29 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 1, 4:05 PM CST
Where
Jackson County, 2.31 mi ESE of Scottsboro Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.690, -85.961

The Hollywood fire chief reported trees and power lines were knocked down at the intersection of CR 33 and Belle Drive in Hollywood. One tree fell onto a vehicle. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851295.